Hallux Ischemia Observed during the Ergotamine Taking

Main Article Content

Raja Amri
Rabie Ayari
Rami Triky
Fatma Ben Dahmane
Mohamed Ali Sbai

Abstract

Arteriopathies due to drug-administration have been described. However, the data is insufficient. Ergotism is caused by ergotamine derivatives intake. It can lead to arterial spasms, causing limb claudication and even distal necrosis in some cases. We report a 42-year-old female patient with a 2-year history of ergot derivatives treatment for migraine attacks. She presented with acute ischemia of the left hallux. She did not take any concomitant medications. Blood test was normal, as well as the arterial Doppler ultrasound of the lower limb. No other cause that could explain this ischemia was present. Discontinuation of ergotamine and vasodilator treatment resolved the ischemia, without sequelae. Physicians should be aware that ergotamine may cause ischemia. Stopping ergotamine is important.

Keywords:
Arteriopathies, ergotism, hallux, ischemia, ergotamine derivatives, vasodilator treatment

Article Details

How to Cite
Amri, R., Ayari, R., Triky, R., Dahmane, F. B., & Sbai, M. A. (2020). Hallux Ischemia Observed during the Ergotamine Taking. Asian Journal of Research in Surgery, 3(3), 23-26. Retrieved from http://journalajrs.com/index.php/AJRS/article/view/30115
Section
Case Report

References

Franco A, Carpentier P, Mazare Y. La pathologie iatrogène angéiologique: Ergotisme et troubles vasomoteurs médicamenteux. Rev Prat. 1980;30:1955-67.

Dardaine V, Lasfargues G, Guilmot JL. Angiopathies d’origine iatrogène. Tensiologie. 1989;88:10-3

Zajdel P, Bednarski M, Sapa J, Novak G. Ergotamine and nicergoline facts and myths. Pharmacological Reports. 2015(67) 360–36.

Paraskevopoulos JA, Teasdale DE, Cuschieri RJ. Severe reversible arterial spasm with ergotamine. Br J Clin Pract. 1995;49:214.

Adam G, Kurt T, Çınar C, Sarıyıldırım A. Ergotamine-induced vasospastic ischemia mimicking arterial embolism: Unusual case. Ulus Travma Acil Cerrahi Derg. 2014;20 (4):291-4.

Fukui S, Coggia M, Goëau-Brissonnière O. Acute upper extremity ischemia during concomitant use of ergotamine tartrate and ampicillin. Ann Vasc Surg. 1997;11: 420-4.

McKiernan TL, Bock K, Leya F, Grassman E, Lewis B, Johnson SA. Ergot induced peripheral vascular insufficiency, non-interventional treatment. Cathet Cardiovasc Diagn. 1994;31:211-4.